Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 19, NWS Gray, ME

July 15, 2018Knox County, Waldo County, Maine

NWS Gray, ME issued this beach hazards statement at Jul 15, 2018, 3:14 AM EDT for Knox County, Waldo County, Maine. It took effect at Jul 15, 2018, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2018, 3:14 AM EDT (07:14 UTC)
In effect from
Jul 15, 2018, 7:00 AM EDT
Expired
Jul 15, 2018, 8:00 PM EDT
In force
13 hr
Issued by
NWS Gray, ME

Counties Knox County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WHUS41 KGYX 150714
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
314 AM EDT Sun Jul 15 2018


MEZ027-028-152315-
/O.NEW.KGYX.BH.S.0019.180715T1100Z-180716T0000Z/
Knox-Coastal Waldo-
314 AM EDT Sun Jul 15 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Gray has issued a Beach Hazards
Statement, which is in effect from 7 AM EDT this morning through
this evening.

* Location... The mid coast of Maine.

* Timing... Around 7 am this morning through this evening.

* Beach Hazard...The warm air temperatures in the 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid to upper 50s.

* Winds...south to southeast about 5 to 10 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&



$$
1 follow-up statement
292 
WHUS41 KGYX 151240
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
840 AM EDT Sun Jul 15 2018


MEZ027-028-160000-
/O.CON.KGYX.BH.S.0019.000000T0000Z-180716T0000Z/
Knox-Coastal Waldo-
840 AM EDT Sun Jul 15 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location... The mid coast of Maine.

* Timing... Through this evening.

* Beach Hazard...The warm air temperatures in the 70s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* Winds...south to southeast about 5 to 10 mph.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

ES

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 14, 11:00 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 14, 11:00 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1100 PM EDT Sat Jul 14 2018

.SYNOPSIS...
A weak trough of low pressure will result in scattered showers
and thunderstorms tonight and Sunday. Weak high pressure over
the area early on Monday will push offshore during the day. This
will result in warm and humid weather with many areas seeing
high temperatures well into the 80s with the possibility of
lower 90s over southern New Hampshire. A seabreeze may develop
along the coast during the afternoon. Isolated showers and
thunderstorms may also develop in the afternoon. A strong cold
front will move through the region Tuesday, bringing widespread
showers and thunderstorms to the region. Cooler and drier
conditions will return for Wednesday Through Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
11 PM Update...
A few minor changes, mainly to lower PoPs across the region.
Short wave will still bring widely scattered showers and
possibly an isolated thunderstorm to the area overnight. The
HRRR is showing an increase in convective activity around 6-8 AM
in southern NH and SW ME. Still expecting showers and
thunderstorms Sunday along a weakening boundary.

915 PM Update...
Scattered showers are moving through southern NH at this hour,
with light showers moving off the southern Maine coast. Made
some adjustments to PoPs, temperatures, and dew points after
ingesting latest observations. Forecast otherwise looks on
track, including the possibility for some patchy fog and drizzle
in some locations.

615 PM Update...
Radar imagery shows increasing convection to our southwest as a
short wave moves towards the region. A few echoes are moving
through New Hampshire and Maine as of 6 PM, producing sprinkles
and a couple showers. As the short wave approaches tonight,
PWATs, which were around an inch on this morning's KGYX
sounding, will increase to at or above 1.75" over southern NH
and southwest ME. There will be enough elevated instability to
support isolated to scattered thunderstorms, and have added
these to the forecast for tonight and into the morning hours.
These will be garden variety storms with lightning and some
heavy rain.

Fog was added across the region and over the waters with
moisture increasing rapidly. Otherwise temperatures are cooling
faster than forecast, especially across the north, and have
adjusted hourly and overnight low temperatures.

Previous discussion...
Cloudy skies and a few isolated showers will continue through
the evening as a weak disturbance clears off to our east.
Overnight expect some fog to be possible in the mountain valleys
if the upper level clouds are able to clear out of the way in
time. Additionally dewpoints near 60 along the coastal plain
will bring coastal fog to the waters. Fog will linger until just
after dawn.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Through Sunday and into Monday increasing heights will see
temperatures rising as south to southwesterly flow advects warmer
more humid air ahead of a stronger system arriving Tuesday. Sunday
will be increasingly humid as dewpoints reach the upper 60s. The
combination of hot and humid conditions will provide enough
instability for some afternoon thunderstorms. These will mostly
be initiated off the terrain as the stronger forcing aloft
remains upstream. Expect scattered afternoon thunderstorms on
Sunday. A few of these may be sustained enough to produce gusty
winds due to the steep low level lapse rates.

Sunday night the increasing humidity will lead to more widespread
fog throughout the region with dense fog possible in the northern
valleys.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Global models are in good agreement through the period. On
Monday ridging aloft with a surface high at the surface pushing
over the Gulf of Maine will result in a SW flow of warm and
increasing muggy air will develop. Dew points will climb to near
70 over the southern part of the area while reaching the mid
60s over the mountains. The SW flow may not be strong enough to
prevent afternoon seabreezes...so expect some cooling during the
afternoon along the coast. Cannot completely rule out isolated
afternoon showers and thunderstorms over western areas where
instability will increase during the afternoon.

More organized showers and thunderstorms are likely Tuesday as a
cold front crosses the area from NW to SE. Timing of the front
will dictate severe thunderstorm potential. Current indications
are that the front will cross the mountains midday....but not
until late afternoon along the coast. This would make areas
south of the mountains the region to watch for strong to severe
thunderstorm development. There also will be a moisture rich
environment in place with dew points in the upper 60s and lower
70s. Southern most areas may see dew points reach into the mid
70s. This may increase the threat of heavy rain which could
result in a flash flooding threat.

A large area of high pressure will build east from the Great Lakes
region midweek and dominate the weather through Friday resulting in
dry and comfortable conditions.

Low pressure over the Ohio Valley will start to approach
Saturday...however it is too early to tell whether any
precipitation  arrive by late Saturday or hold off beyond day
7.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Short Term... MVFR ceilings this afternoon as showers associated
with a  weak front move through. Those ceilings will increase
to VFR later this evening. Overnight fog along the immediate
coastline may impact RKD and PWM while further inland HIE and
BML may also fog in resulting in IFR. Sunday clouds and
visibilities will return to VFR but scattered afternoon
thunderstorms may impact all terminals.

Long Term...VFR to MVFR expected Monday. A cold front will cross
the  region with showers and thunderstorms on Tuesday resulting
in areas of IFR to LIFR in any thunderstorms. High pressure
will return VFR conditions on Wednesday through Thursday.

&&

.MARINE...
Short Term... Quiet conditions over the waters through the end
of the week. Fog will move in overnight as warmer more humid air
advects northwards. Late Monday will see increasing
southwesterly flow ahead of Tuesdays front which may approach
SCA on the outer waters.

Long Term...Winds and Waves heights may reach SCA conditions
Tuesday  and Tuesday Night as a cold front approaches and
crosses the waters. High pressure will build in Wed through Fri
resulting in decreasing winds and waves.

&&

.TIDES/COASTAL FLOODING...
The area continues to be in a astronomically high tide these
next few nights. Tonight high tide at Portland is 11.8ft at
12:59am. The midday tide today was running a few tenths above
forecast which would put the overnight tide right at flood
level. With calm conditions leading to almost no wave action
have opted to just put out a statement for this high water
condition.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes/Watson
SHORT TERM...Curtis
LONG TERM...Lulofs
AVIATION...Curtis/Lulofs
MARINE...Curtis/Lulofs
Hazardous weather outlook, Jul 15, 2:33 AM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
233 AM EDT Sun Jul 15 2018

MEZ007>009-012>014-018>022-NHZ001>011-160645-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-
233 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front moving through the area on Tuesday afternoon and
evening could produce strong to severe thunderstorms with very heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ012-013-015-160645-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
233 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values may reach the mid 90s on Monday.

A cold front moving through the area on Tuesday afternoon and
evening could produce strong to severe thunderstorms with very heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>026-NHZ014-160645-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Coastal Rockingham-
233 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front moving through the area on Tuesday afternoon and
evening could produce strong to severe thunderstorms with very heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ027-028-160645-
Knox-Coastal Waldo-
233 AM EDT Sun Jul 15 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front moving through the area on Tuesday afternoon and
evening could produce strong to severe thunderstorms with very heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-160645-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
233 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front moving through the area on Tuesday and Tuesday night
may bring widespread showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:14 AM EDTSpecial Weather StatementGYXSomerset61 min
Jul 15, 8:03 AM EDTSpecial Weather StatementGYXFranklin57 min
Jul 15, 8:15 AM EDTSpecial Weather StatementGYXSomerset60 min
Jul 15, 8:58 AM EDTSpecial Weather StatementGYXFranklin77 min
Jul 15, 9:12 AM EDTSpecial Weather StatementGYXSomerset33 min
Jul 15, 9:55 AM EDTSpecial Weather StatementGYXFranklin65 min
Jul 15, 10:30 AM EDTSpecial Weather StatementGYXFranklin45 min
Jul 15, 11:08 AM EDTSpecial Weather StatementGYXOxford37 min
Jul 15, 11:42 AM EDTSpecial Weather StatementGYXAndroscoggin, Kennebec, Oxford48 min
Jul 15, 2:18 PM EDTSevere Thunderstorm WarningGYXYork37 min
Jul 15, 3:46 PM EDTSpecial Weather StatementGYXSomerset29 min
Jul 15, 4:11 PM EDTSpecial Weather StatementGYXSomerset49 min

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.